Ahead of Print

Uma Queimadura Solar Bizarra
A Bizarre Sunburn

Main Article Content

Maria Inês Bertão - Corresponding Author

Maria Inês Bertão [mariainesbertao2@gmail.com]

Margarida Gaudêncio
Ivo Barreiro
Rosário Santos Silva
Abílio Gonçalves
Rosa Mascarenhas

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare, complex, potentially life-threatening, drug – induced hypersensitivity reaction that often includes skin eruption, hematologic abnormalities, lymphadenopathy and organ involvement. The authors present a clinical case of a 79-year-old Caucasian man presented to the emergency department due to a burn-in chest and abdomen after vacation and solar exposure without sunscreen protection. He has been taking the following medication for the past two years: perindopril + amlodipine, simvastatin and allopurinol. He had also an itchy maculopapular erythema on his back and confluent erythematous eruption on the lower limbs, similar to purpuric lesions. Laboratory data demonstrated a lymphopenia and elevated liver enzymes. According to RegiSCAR score, this case is classified as probable DRESS syndrome. Allopurinol was discontinued immediately, and the patient started prednisolone. He was observed one month later, with progressive improvement of the lesions. Diagnosing DRESS syndrome can be challenging but should be suspected in a patient who receives a high-risk medication and presents with characteristic symptoms. Supportive therapy and prompt withdrawal of the culprit drug is the primary treatment. In the case presented, the patient complained of a burn but had a toxiderma caused by allopurinol which bizarrely manifested itself.

Keywords: Allopurinol/adverse effects; Drug Hypersensitivity Syndrome

Article Details

1.
Bertao MI, Gaudêncio M, Barreiro I, Santos Silva R, Gonçalves A, Mascarenhas R. A Bizarre Sunburn. Gaz Med [Internet]. 2023 Jul. 20 [cited 2023 Dec. 10];1(1). Available from: https://gazetamedica.pt/index.php/gazeta/article/view/760
Section
MEDICAL IMAGES

Most read articles by the same author(s)